Alert archive / Kansas / Red Flag Warnings in 2026
Red Flag Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 21, 2026, 12:25 PM CDT for 26 counties in Kansas. It took effect at Mar 22, 2026, 9:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2026, 12:25 PM CDT (17:25 UTC)
- In effect from
- Mar 22, 2026, 9:00 AM CDT
- Expired
- Mar 22, 2026, 7:33 PM CDT
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3120 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222 WWUS83 KICT 211725 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1225 PM CDT Sat Mar 21 2026 KSZ032-033-047>053-067>070-082-083-091>094-098-221200- /O.UPG.KICT.FW.A.0003.260322T0300Z-260323T0000Z/ /O.NEW.KICT.FW.W.0005.260322T1400Z-260323T0100Z/ /O.CON.KICT.FW.W.0004.000000T0000Z-260322T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 1225 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR AREAS ALONG AND WEST OF THE FLINT HILLS... ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM to 8 PM CDT Sunday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger... * Winds...Southwest at 20 to 25 mph this afternoon becoming northwest behind a cold front on Sunday with speeds increasing to 25 to 35 with gusts up to 45 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ071-072-095-096-099-100-221200- /O.UPG.KICT.FW.A.0003.260322T0300Z-260323T0000Z/ /O.NEW.KICT.FW.W.0005.260322T1400Z-260323T0100Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- 1225 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM to 8 PM CDT Sunday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger... * Winds...Southwest winds at 10 to 15 mph today. Winds will shift to the northwest on Sunday afternoon with speeds increasing to 20 to 25 mph with gusts to 35 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
4 follow-up statements
395 WWUS83 KICT 220109 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 809 PM CDT Sat Mar 21 2026 KSZ032-033-047>053-067>070-082-083-091>094-098-221615- /O.CAN.KICT.FW.W.0004.000000T0000Z-260322T0300Z/ /O.CON.KICT.FW.W.0005.260322T1400Z-260323T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 809 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND SOUTHEAST KANSAS... ...RED FLAG WARNING FOR THIS EVENING HAS BEEN CANCELLED... The National Weather Service in Wichita has cancelled the Red Flag Warning. * Extreme Grassland Fire Danger... * Winds...North 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 20 to 35 percent * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ071-072-095-096-099-100-221615- /O.CON.KICT.FW.W.0005.260322T1400Z-260323T0100Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- 809 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND SOUTHEAST KANSAS... * Extreme Grassland Fire Danger... * Winds...North 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
258 WWUS83 KICT 220707 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 207 AM CDT Sun Mar 22 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222215- /O.CON.KICT.FW.W.0005.260322T1400Z-260323T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 207 AM CDT Sun Mar 22 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND SOUTHEAST KANSAS... * Extreme Grassland Fire Danger... * Winds...North 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
619 WWUS83 KICT 221925 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 225 PM CDT Sun Mar 22 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230100- /O.CON.KICT.FW.W.0005.000000T0000Z-260323T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 225 PM CDT Sun Mar 22 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND SOUTHEAST KANSAS... * Extreme Grassland Fire Danger... * Winds...North 25 to 35 mph with gusts up to 45 to 50 mph. * Relative Humidity...As low as 29 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
592 WWUS83 KICT 230033 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 733 PM CDT Sun Mar 22 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230145- /O.CAN.KICT.FW.W.0005.000000T0000Z-260323T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 733 PM CDT Sun Mar 22 2026 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL...SOUTH-CENTRAL...AND SOUTHEAST KANSAS... The National Weather Service in Wichita has cancelled the Red Flag Warning. Grassfire danger has decreased below critical levels, so the red flag warning has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 6:14 AM CDT, 6 hours 11 minutes earlier. Its key messages:
- Record or near record high temperatures will continue this afternoon along with extreme fire danger.
- A cold front on Sunday will bring a brief cool-down for Sun & Mon with continued dry conditions.
- Temperatures will rebound for Tue-Thu with above normal temperatures expected once again.
Area forecast discussion, Mar 21, 6:14 AM CDT, 6 hours 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 614 AM CDT Sat Mar 21 2026 .KEY MESSAGES... - Record or near record high temperatures will continue this afternoon along with extreme fire danger. - A cold front on Sunday will bring a brief cool-down for Sun & Mon with continued dry conditions. - Temperatures will rebound for Tue-Thu with above normal temperatures expected once again. && .DISCUSSION... Issued at 158 AM CDT Sat Mar 21 2026 Currently, a stout ridge continues to sit over the Desert Southwest which is leading to record breaking temperatures for many locations in the Southwest and Plains states. A shortwave trough is just moving onshore of Pacific Canada. At the surface, high pressure is situated to our west over the Rockies with a weak low over the eastern U.S. Overall, this is leading to weak forcing in our area which has resulted in generally light and variable winds. This will change later today as a low pressure system strengthens over the Northern Plains ahead of the shortwave trough over Canada. A tightening pressure gradient will develop across the Plains leading to breezy southwesterly winds over the forecast area this afternoon. These southwesterly winds combined with the anomalously strong high pressure will lead to another day of potentially record breaking temperatures as nearly all locations top out in the lower 90s for highs. Breezy winds, well above normal temps, and low RH values will lead to very high to extreme fire danger. For tomorrow, a shortwave trough will dip across the northern tier of the U.S. that will act to suppress the ridge some. This trough will push a cold frontal boundary across the state during the early part of the day. This will lead to quite the disparity in temperatures across the forecast area. Behind the front in Central Kansas, high temperatures will only reach into the upper 60s. Whereas ahead of the front in Southeastern Kansas, afternoon highs will top out in the middle to upper 80s. Behind the frontal boundary, strong northerly winds are anticipated leading to another day of elevated fire danger. Temperatures on Monday will be near normal with highs in the lower to middle 60s for nearly all locations. As we move into Tuesday through the middle of the week, ridging will build back in over the region leading to another warm-up with temperatures reaching into the 70s and lower 80s for Tuesday and the middle to upper 80s for Wednesday. A few lingering clouds are expected on Tuesday as the previous system exits to the east, but by Wednesday, mostly clear and dry conditions will prevail. Another frontal boundary looks to sweep across the state on Thursday which will bring us another cool-down for the end of the week and could lead to spotty precip chances. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 610 AM CDT Sat Mar 21 2026 Light winds this morning will quickly increase out of the southwest by midday. Look for winds generally between 10-15 knots for central and south-central Kansas sites by 18Z. Central Kansas locations will see gusts this afternoon between 20-25 knots. Winds will become southerly and diminish slightly around 02Z, but winds are expected to remain at or just above 10 knots through the overnight period. && .FIRE WEATHER... Issued at 158 AM CDT Sat Mar 21 2026 Breezy southwest winds will combine with very low RH values leading to extreme fire danger over parts of central, south central and southeast Kansas this afternoon. A cold front will arrive on Sunday shifting winds to the northwest and ushering in some cooler, more seasonable air. Northwest winds may gust to around 40 mph at times, resulting in extreme grassland fire danger for much of the area and a fire weather watch remains in effect on Sunday. As temperatures rebound by mid-week, we could see a resurgence of elevated fire danger during the afternoon hours with breezy winds and continued dry conditions. && .CLIMATE... Issued at 206 AM CDT Sat Mar 21 2026 Record highs are once again possible Saturday. Saturday (3/21): Wichita: Forecast - 92, Record - 92 (1916) Salina: Forecast - 94, Record - 96 (1907) Chanute: Forecast - 91, Record - 95 (1916) Russell: Forecast - 94, Record - 85 (1997) && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 10 PM CDT this evening for KSZ032-033-047>053-067>070-082-083-091>094-098. Fire Weather Watch from this evening through Sunday evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100. && DISCUSSION...AMD AVIATION...AMD FIRE WEATHER...AMD CLIMATE...AMD
Hazardous weather outlook, Mar 21, 3:06 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 306 AM CDT Sat Mar 21 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-220815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 306 AM CDT Sat Mar 21 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Very high to extreme fire danger is expected this afternoon and into the evening hours across much of the area. A Red Flag Warning remains in effect this afternoon and a Fire Weather Watch continues through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very high to extreme fire danger is expected again on Sunday across much of the area. A Fire Weather Watch remains in effect through the day Sunday. Very high fire danger will return towards the middle of next week for much of the area, as we continue to see above average temperatures and very dry conditions persisting. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 11:54 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 31 hr |
Nearby
Red Flag Warnings in Kansas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.